Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Switching tenofovir disoproxil fumarate to tenofovir alafenamide results in a significant decline in parathyroid hormone levels

uncovering the mechanism of tenofovir disoproxil fumarate-related bone loss?

Van Welzen, Berend J.; Thielen, Matheus A.J.; Mudrikova, Tania; Arends, Joop E.; Hoepelman, Andy I.M.

doi: 10.1097/QAD.0000000000002238
Research Letter
Buy

An increasing number of patients have been switched from tenofovir disoproxil fumarate (TDF) to tenofovir alafenamide because of its improved bone safety profile, although the pathophysiological mechanism is not fully understood. We show that serum parathyroid hormone levels drop significantly after the switch from TDF to tenofovir alafenamide. This observation supports the theories that TDF-related bone loss is parathyroid hormone-driven and that this effect is dose-dependent.

Department of Internal Medicine and Infectious Diseases, University Medical Center Utrecht, Utrecht, The Netherlands.

Correspondence to Berend J. Van Welzen, MD, Department of Internal Medicine and Infectious Diseases, University Medical Center Utrecht, Huispostnummer F.02.126, PO Box 85500, 3508 GA Utrecht, The Netherlands. Tel: +31 88 755 5555; fax: +31 88 755 5639; e-mail: b.j.vanwelzen@umcutrecht.nl

Received 14 March, 2019

Accepted 25 March, 2019

Copyright © 2019 Wolters Kluwer Health, Inc.